The Effects of Lithium on Cognitive Symptoms

June 1, 2017

In this new, occasional feature on Psych Congress Network, members of the Psych Congress Steering Committee answer questions asked by audience members at Psych Congress meetings.

QUESTION: What do we know about effects of lithium on cognitive symptoms?

Rakesh Jain

ANSWER: Lithium is one of psychopharmacology’s great achievements. Ever since Dr. Cade discovered it in Australia in the middle of the previous century, lithium has been a trailblazing medication and it has revolutionized the care of millions of individuals suffering from bipolar disorder.

Cognitive side-effects are however a significant issue with lithium, and a significant cause for patient suffering and often leads to partial and/or full non-adherence to treatment. Lithium has been associated with impaired memory, word finding difficulties, and impaired recall. Often, my patients have reported a cognitive "dulling" and a loss of cognitive "creativity" with lithium use that they found most disturbing. This does appear to be dose related.

— Psych Congress cochair Rakesh Jain, MD, MPHClinical Professor, Department of Psychiatry, Texas Tech Health Sciences Center School of Medicine, Midland

MORE: Do TD Medications Decrease the Effectiveness of Antipsychotics?